Hail, Pulaski
- When
- May 18, 7:20 PM EST
- Where
- Pulaski County, 0.69 mi S of Somerset
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.090, -84.600
An image from the public showed quarter (1.00) sized hail in Somerset, Kentucky.
A surface low was situated over Iowa/Illinois/Missouri during the day of the 18th, with a warm front extended eastward and across and just north of the Bluegrass State. SPC had placed much of our area in a marginal risk of severe weather early in the day, before upgrading to a slight category during a morning update.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A surface low was situated over Iowa/Illinois/Missouri during the day of the 18th, with a warm front extended eastward and across and just north of the Bluegrass State. SPC had placed much of our area in a marginal risk of severe weather early in the day, before upgrading to a slight category during a morning update. A secondary low also developed and moved into the state for the afternoon, creating a secondary warm front boundary - along which lift and all modes of severe weather were possible, with the best chances for wind and hail. There was enough low level sheer that an isolated tornado couldn't be ruled out. As a shortwave trough also approached eastern KY throughout the day, along with an MCS to our west, the atmosphere was primed for severe weather to occur across the southeastern portions of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 4:04 PM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 504 PM EDT Wed May 18 2022 .UPDATE... Issued at 500 PM EDT WED MAY 18 2022 After coordinating with SPC and LMK, Severe Thunderstorm Watch was issued until 10 PM for the W/SW portions of the forecast area. && .SHORT TERM...(This evening through Thursday night) Issued at 449 PM EDT WED MAY 18 2022 Going to be an active short term period as a shortwave and surface low pressure system moves across the northern portion of the state. This surface low is resulting in a cold front, which is entering into state as well, and warm southwest flow ahead of the approaching the front. With good lift and an influx of moisture into the region, showers and thunderstorms have began firing ahead of the cold front in north-central KY, and will continue to push southeast throughout the evening towards the JKL CWA. The cold front will never actually make it through eastern KY, however, as it stalls out across the northern half of the state and then begins to dissipate during the day Thursday. As we head into the evening hours, the shortwave is expected to continue moving off to the east and weakening. But not before pulling a mid-level boundary through the state, despite the surface boundary stalling. It is along this 850 to 500mb boundary that the storms will follow into the JKL CWA, and also what will continue to provide lift and instability as they near. There was some concern about this stalling west-to-east oriented boundary setting up farther south, parallel to the mean level flow, which would then provoke training of storms with high PWAT values. In good news, this boundary seems to be a bit farther north, and PWATS have dropped slightly over latest runs. If this holds true, hopefully we will see less training and flash flood potential. WPC also noted a significant decrease in QPF this evening and overnight with their 12Z run. Given these trends, did not initiate conversation with neighboring offices about issuing a flash flood watch. However, would not be surprised if there is some isolated instances, especially in low lying areas. Unfortunately the CAMS, even this close to onset, are not in good agreement about timing and placement for this evening and overnight. A couple of the CAMs do show the stalled boundary setting up farther south despite the current position, which if true, may result in some training after the mid- level boundary has moved through. But by that point, the storms will have lost most their intensity/instability and precip amounts should be decreasing, so if this does pan out not expecting too much impact. Otherwise, stuck generally with a blend of models and the NBM for the overnight period given the differing solutions. Showers and storms should exit east of the state by the early morning hours as the shortwave continues to weaken and shift eastward. However, with a stationary surface front laying west-to- east across the northern half of the state, slowly decaying throughout the day...and high pressure nosing in from the SE, strong SW flow will still be in place across the region. This continued influx of moisture and warm air will lead to instability across the region, specifically across the southern CWA just south of the weakening boundary. Models show a MCV developing in the southern Plains and heading eastward throughout the day, following a narrow corridor of better instability into southern KY. This resulting low and weak boundary could lead to additional shower and thunderstorm development throughout the day. Looking at 18Z NAM12 soundings, CAPE values will be quite large in this area, with DCAPE expected to increase into the evening hours. There is also some decent llvl wind sheer in the afternoon, but winds will begin to back near the surface to a more southerly direction between 21 and 0Z, increasing the low level veering, while instability only continues to increase and a shortwave begins to move across the state. Based on NAM soundings for this time frame, any severe mode could be in play, from damaging hail, strong to severe wind gusts, and possibly a tornado. Which is all quite interesting considering there is no true strong source of lift at the surface, besides a small low left over from the MCV and a nearly dissipated surface front. Instability will quickly dwindle heading into the overnight hours as temperatures cool. Models are even showing the potential for some clearing during the overnight, despite continued but weakened southerly flow. Given the lingering moisture in place, if any clearing does occur, and winds are able to let up enough, could see potential for some valley fog. Best potential will be in the deeper valleys of the NE CWA, as this area favors light southerly flow for decoupling. .LONG TERM...(Friday through Wednesday) Issued at 257 PM EDT WED MAY 18 2022 The area will start the period under high pressure as upper-level ridging develops across the eastern CONUS. However, with the high shifting to the east, this will pull the warm, moist southwesterly flow into the region. With that being said, a strong trough and surface low is progged to be situated across the Great Lakes. This will only enhance the surface advection of warm, moist Gulf air. As those ingredients are in place, the region will be sitting in an area of hot and humid conditions Friday into Saturday. With this setup, widespread temperatures in the upper-80s to lower-90s will be likely and some high temperature records could be broken in a few places. As the aforementioned surface low stationed across the Great Lakes continues to shift northeastward, the associated surface cold front will drag across the eastern CONUS through the day Saturday. Chances of showers and thunderstorms increase through the day and severe weather may also be possible due to frontal timing coinciding with peak heating. This will be something to watch for the next couple days. The slow moving front will keep showers and thunderstorms in the area through the day Sunday before finally exiting the region early Monday afternoon. High pressure builds in postfrontal for Monday afternoon; however, models are still in good agreement about another upper-level trough digging out of the High Plains early Tuesday and bringing another cold front through the region late Tuesday into Wednesday. This is another day worth watching for severe weather based on the timing of the front and peak heating across the region. Another concern is the widespread flooding potential as the potentially active long term could bring some flooding issues. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 159 PM EDT WED MAY 18 2022 VFR conditions are currently on tap across the eastern KY TAF sites. However, this is expected to change as a low pressure center passes through the Ohio Valley this afternoon and evening, dragging a cold front close to KY. As the front nears the river, it will begin to stall and become stationary in nature during the overnight, before lifting back north as a warm front Thursday. Showers and thunderstorms, some potentially strong, are expected to move into eastern KY during the afternoon, increasing to likely coverage by 0Z, and continuing through the early morning hours. Coverage will then become more scattered in nature during the daytime hours Thursday, but thunderstorms will remain possible, so kept VCTS through the TAF period. Kept with MVFR to VFR VIS in the TAFs, but there is some concern here, as any stronger storm or heavier shower could reduce VIS substantially for a period of time. However, not enough certainty as to when and where these storms will set up to include this in the TAF sites, as it will likely fluctuate throughout the night. CIGS should remain generally VFR, but may drop to MVFR at times overnight as well, especially across the northern TAF sites. Clouds and precip chances will persist, but conditions should return for VFR throughout the day tomorrow. Winds will generally remain out of the SW throughout the period, between 5 and 7 kts sustained, and gusting up to 15 kts at times. However, some gusts may be higher in any stronger storms overnight as well. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CMF SHORT TERM...JMW LONG TERM...VORST AVIATION...JMW
Hazardous Weather Outlook National Weather Service Jackson KY 500 PM EDT Wed May 18 2022 KYZ044-051-052-060-087-088-104-106>120-200000- Fleming-Bath-Rowan-Menifee-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Flemingsburg, Owingsville, Morehead, Frenchburg, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 500 PM EDT Wed May 18 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible late today and tonight. Some storms from late this afternoon into tonight may be severe, with damaging wind gusts and large hail being the primary threats, although an isolated tornado can not be ruled out. In addition, isolated instances of flash flooding will be possible tonight, particularly if storms pass repeatedly across the same locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will return for Thursday, with a few severe storms possible for portions of eastern Kentucky. Damaging wind gusts, large hail and an isolated tornado will be the primary threats. Thunderstorms are also possible at times this weekend, mainly during the afternoon and evening, and again late in the day on Tuesday. High temperatures in the upper-80s to low-90s will possible for Friday, with heat indices reaching the low- to mid-90s. Similarly hot temperatures return for Saturday as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of large hail, damaging winds, or flooding to the Jackson Weather office late this afternoon into tonight. KYZ050-058-059-068-069-079-080-083>086-200000- Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, and Barbourville 500 PM EDT Wed May 18 2022 ...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible late today and tonight. Some storms from late this afternoon into tonight may be severe, with damaging wind gusts and large hail being the primary threats, although an isolated tornado can not be ruled out. In addition, isolated instances of flash flooding will be possible tonight, particularly if storms pass repeatedly across the same locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will return for Thursday, with a few severe storms possible for portions of eastern Kentucky. Damaging wind gusts, large hail and an isolated tornado will be the primary threats. Thunderstorms are also possible at times this weekend, mainly during the afternoon and evening, and again late in the day on Tuesday. High temperatures in the upper-80s to low-90s will possible for Friday, with heat indices reaching the low- to mid-90s. Similarly hot temperatures return for Saturday as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of large hail, damaging winds, or flooding to the Jackson Weather office late this afternoon into tonight. CMF
Special Weather Statement
National Weather Service JACKSON KY
544 PM EDT Wed May 18 2022
KYZ058-059-068-069-079-080-108-111-114-182230-
Jackson KY-Lee KY-Estill KY-Owsley KY-Rockcastle KY-Powell KY-
Wolfe KY-Laurel KY-Pulaski KY-
544 PM EDT Wed May 18 2022
...Strong thunderstorms will impact portions of southwestern Powell,
northwestern Laurel, northwestern Owsley, Estill, northeastern
Pulaski, Jackson, Rockcastle, Lee and southwestern Wolfe Counties
through 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Palmer to 8 miles southwest of Stanford.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Irvine, Hargett, Wiseman Crossing Station, Calloway Crossing,
Sandhill, North Irvine, Weedon, Fox, West Irvine and Palmer around
550 PM EDT.
Ravenna, Cottage Furnace, Hardwick, Willow Tree, Cow Creek and Doe
Creek around 555 PM EDT.
Furnace, Fitchburg, Cobhill, Indian Lakes Park, Bee Lick, Pitts,
Gum Sulphur, Bandy, Pryse and Texola around 600 PM EDT.
Other locations in the path of these storms include Pilot, See,
Ottowa, Patsey, Quail, Bromo, Greeley, Willailla, Level Green,
Crystal, Mount Vernon, Standing Rock, Leeco, Maretburg, Zachariah,
Lake Linville, Spiro, Renfro Valley, Zoe, Wabp, Fincastle, Burr,
Booth, Flat Rock, Pine Hill, Torrent, Whisman, Orlando, Wellhope,
Dudley Station, Sinks, Withers, Donaro, Grannie, Gauley, Mary, Jep
Hill, Flat, Sand Hill, Robinet, Horse Lick, Cruise, Templer, Lamero,
Mershons, Dango, Camp Wildcat, Hazel Patch and Loam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, southeastern and east central Kentucky.
&&
LAT...LON 3736 8456 3734 8450 3748 8445 3747 8438
3754 8435 3751 8426 3757 8409 3764 8413
3767 8409 3775 8408 3778 8411 3781 8408
3782 8410 3781 8412 3782 8411 3784 8408
3782 8407 3768 8350 3716 8428 3729 8465
TIME...MOT...LOC 2144Z 282DEG 41KT 3779 8406 3742 8472
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FISHERSpecial Weather Statement
National Weather Service JACKSON KY
626 PM EDT Wed May 18 2022
KYZ068-079-080-182300-
Rockcastle KY-Laurel KY-Pulaski KY-
626 PM EDT Wed May 18 2022
...A strong thunderstorm will impact portions of northwestern Laurel,
northern Pulaski and southern Rockcastle Counties through 700 PM
EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Woodstock, or 14 miles north of Somerset, moving east
at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodstock, Bandy, Bobtown, Willailla, Bee Lick, Quail, Dabney and
Ottowa around 635 PM EDT.
Level Green, Valley Oak, Bromo, Wabp, Shopville and Spiro around
640 PM EDT.
Pongo, Bloss, Hansford, Sand Springs and Wellhope around 645 PM
EDT.
Other locations in the path of this storm include Luner, Billows,
Camp Wildcat, Sand Hill, Wood Creek Lake, Hare, Hazel Patch,
Bernstadt and Bunch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Kentucky.
&&
LAT...LON 3736 8456 3733 8451 3738 8449 3727 8412
3706 8419 3719 8479
TIME...MOT...LOC 2226Z 282DEG 49KT 3728 8464
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FISHERSpecial Weather Statement
National Weather Service JACKSON KY
718 PM EDT Wed May 18 2022
KYZ068-079-080-182345-
Rockcastle KY-Laurel KY-Pulaski KY-
718 PM EDT Wed May 18 2022
...A strong thunderstorm will impact portions of southwestern Laurel,
northeastern Pulaski and southwestern Rockcastle Counties through 745
PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
Valley Oak, or 11 miles northeast of Somerset, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bloss and Pongo around 725 PM EDT.
Billows and Luner around 730 PM EDT.
Other locations in the path of this storm include Bunch, Bernstadt,
Wood Creek Lake, Carmichael, Hare, London, Pittsburg, Hightop, Keavy
and East Bernstadt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Kentucky.
&&
LAT...LON 3713 8458 3730 8450 3720 8408 3699 8417
TIME...MOT...LOC 2318Z 291DEG 36KT 3719 8446
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FISHERThe Jackson,KY radar (KJKL), 127 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
An image from the public showed quarter (1.00) sized hail in Somerset, Kentucky.
Powerlines were reported down in Science Hill, Kentucky.
A tree was reported down at the corner of Maple Grove Rd. and KY-192.
Several powerlines reported down near 461 Shopville Rd. in Shopville, Kentucky.
A tree was reported down at Couch Baker Lane near Hightop, Kentucky.
A tree was reported down by the Dept. of Highway on Sulfer Springs Rd just off KY-192 near the community of Hightop.
A tree was reported down on Stanford Street in Science Hill, Kentucky.
The Department of Highways reported a tree down on East Todd Road near Pulaski, Kentucky.
The Department of Highways reported a tree down on Puncheon Creek Rd. between Science Hill and Eubank, Kentucky.
A tree was reported down off of Sand Lick Road near the community of Sprule, Kentucky.
A tree was reported down on KY-11 near Gentry Jones Road in the community of Fount, Kentucky.
A video posted to social media showed several hailstones falling along Subdivision Rd. in Williamsburg, Kentucky. The largest hailstone appeared to be quarter sized.
Multiple trees were downed along Lakeview Ave near Quinton, Kentucky.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016833, 1016835, 1016836, 1016841, 1016843, 1016845, 1016846, 1016847, 1016850, 1016853, 1016856, 1016857, 1016858.